Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jun 29, 2017, 3:44 AM CDT for 4 counties in Iowa. It took effect at Jun 29, 2017, 7:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2017, 3:44 AM CDT (08:44 UTC)
- In effect from
- Jun 29, 2017, 7:00 AM CDT
- Expired
- Jun 29, 2017, 10:53 PM CDT
- In force
- 16 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adams County, IA, Decatur County, IA, Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
129 WGUS63 KDMX 290844 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 344 AM CDT Thu Jun 29 2017 ...Heavy rains still possible in far southern Iowa... IAZ081-092>094-291645- /O.NEW.KDMX.FF.A.0003.170629T1200Z-170630T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Taylor-Ringgold-Decatur- Including the cities of Corning, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 344 AM CDT Thu Jun 29 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of south central Iowa and southwest Iowa, including the following areas, in south central Iowa, Decatur and Ringgold. In southwest Iowa, Adams and Taylor. * From 7 AM CDT this morning through late tonight * Heavy rainfall fell across the watch area on Wednesday evening. Additional thunderstorms with heavy rainfall remain possible through this evening. Given the saturated soils from last evenings rainfall, any additional heavy rain may produce flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
913 WGUS63 KDMX 291935 FFADMX Flood Watch National Weather Service Des Moines IA 235 PM CDT Thu Jun 29 2017 ...Heavy rains still possible in far southern Iowa this evening... IAZ081-092>094-300345- /O.CON.KDMX.FF.A.0003.000000T0000Z-170630T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Taylor-Ringgold-Decatur- Including the cities of Corning, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 235 PM CDT Thu Jun 29 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... The Flash Flood Watch continues for * Portions of south central Iowa and southwest Iowa, including the following areas, in south central Iowa, Decatur and Ringgold. In southwest Iowa, Adams and Taylor. * Until 1 AM CDT Friday * Heavy rainfall fell across the watch area on Wednesday evening. Additional thunderstorms with heavy rainfall remain possible through this evening. Given the saturated soils from last evenings rainfall, any additional heavy rain may produce flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
378 WGUS63 KDMX 300353 FFADMX Flood Watch National Weather Service Des Moines IA 1053 PM CDT Thu Jun 29 2017 IAZ081-092>094-300500- /O.CAN.KDMX.FF.A.0003.000000T0000Z-170630T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Taylor-Ringgold-Decatur- Including the cities of Corning, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 1053 PM CDT Thu Jun 29 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa and southwest Iowa has been cancelled. Storms did not materialize as expected across the area this evening, however some storms still may move through the area late tonight. These storms should be more progressive and should not pose a flash flood threat, therefore the flash flood watch will be cancelled. $$ MJB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 12:12 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 29, 12:12 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1212 AM CDT Thu Jun 29 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1212 AM CDT Thu Jun 29 2017 Much of the storm activity should be done through the night with additional activity across the area late Thursday. Mainly vfr conditions expected and could see CIGS drop to MVFR in storms late in the period. Mainly southwesterly winds expected, then shifting around to the west to north toward the end to just beyond the current forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Beerends
Hazardous weather outlook, Jun 28, 10:03 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1003 PM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1003 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non-severe thunderstorm may be possible late tonight, mainly across southern Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 48 min |
| Jun 28, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| Jun 29, 5:09 PM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy, Hardin | 6 hr |
| Jun 29, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 49 min |
| Jun 29, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| Jun 29, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 35 min |
| Jun 29, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 20 min |
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.